Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 89, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 21, 2006, 2:17 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2006, 2:17 PM HST (00:17 UTC)
- Expired
- Mar 21, 2006, 5:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 0.3 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 853 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
826 WGHW50 PHFO 220018 FFWHFO HIC007-220315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 217 PM HST TUE MAR 21 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF KAUAI IN KAUAI COUNTY * UNTIL 515 PM HST * AT 208 PM HST...THE RAIN GAGE AT KAPAHI SHOWED HEAVY RAIN FALLING AT MORE THAN 3 INCHES PER HOUR NEAR KAPAA. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KILAUEA...KAPAA...MOLOAA AND ANAHOLA. THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 515 PM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2202 15953 2202 15926 2219 15928 2224 15949 $$ KODAMA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 21, 11:50 AM HST, 2 hours 27 minutes earlier.
Area forecast discussion, Mar 21, 11:50 AM HST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HONOLULU HI 1150 AM HST TUE MAR 21 2006 .SYNOPSIS... A PERSISTENT TROUGH ALOFT WILL REMAIN NORTHWEST OF KAUAI THROUGH EARLY NEXT WEEK. THE TROUGH WILL KEEP THE ATMOSPHERE UNSTABLE AND DRAW TROPICAL MOISTURE UP FROM THE SOUTH. AS A RESULT...HEAVY SHOWERS WILL CONTINUE. && .UPDATE... WE HAVE UPDATED THE GRIDS AND TEXT FORECASTS FOR FEWERS SHOWERS THIS AFTEROON. .DISCUSSION... SURFACE ANALYSES SHOW A COMPLEX LOW NORTHWEST OF THE ISLANDS WITH LOW LEVEL FLOW VEERING FROM SOUTH SOUTHEAST NEAR THE BIG ISLAND TO SOUTH SOUTHWEST NEAR KAUAI. RADARS SHOW SOUTHWEST TO NORTHEAST LINES OF HEAVY SHOWERS OVER EAST KAUAI AND IN THE KAIWI CHANNEL. SATELLITE IMAGERY SHOWS BROKEN TO OVERCAST HIGH CLOUDS OVER THE ISLANDS WITH THICKER LAYERED CLOUDS SPREADING OVER THE ISLANDS FROM THE SOUTHWEST. UPPER AIR ANALYSES AND WATER VAPOR IMAGERY SHOW A DEEP TROUGH ALOFT NORTHWEST OF KAUAI WITH A COMPLEX LOW CENTERED 735 MILES NORTHWEST OF KAUAI NEAR 29N 169W. AS LONG AS THE TROUGH REMAINS NORTHWEST OF THE ISLANDS THERE WILL BE SOME POTENTIAL FOR HEAVY PRECIPITATION OVER THE ISLANDS. THE COMPUTER MODELS HAVE DONE PRETTY GOOD WITH THE LARGE-SCALE PATTERN BUT THE DIFFERENT MODELS...AND DIFFERENT RUNS OF THE SAME MODELS HAVE BEEN INCONSISTENT WITH THE DETAILS. MODEL TO MODEL AGREEMENT IS ACTUALLY QUITE GOOD THROUGH THURSDAY NIGHT WITH THE MODELS DRIFTING FARTHER APART AFTER THAT. DESPITE LOCALLY HEAVY SHOWERS THIS MORNING WE ARE NOW IN A LULL...RELATIVELY SPEAKING...WITH HEAVIER AND MORE WIDESPREAD RAINFALL LIKELY TOMORROW. HEAVIER RAIN WILL SPREAD OVER THE ISLANDS FROM THE SOUTHWEST LATE TONIGHT...PROBABLY AFFECTING KAUAI FIRST THEN SPREADING EAST. PERIODS OF VERY HEAVY RAIN ARE LIKELY THROUGH THURSDAY. THERE IS SOME POSSIBILITY THE ATMOSPHERE COULD BECOME UNSTABLE ENOUGH FOR SEVERE THUNDERSTORMS. IT NOW LOOKS LIKE THE BEST CHANCE MAY BE THIS EVENING. BY TOMORROW THE ATMOSPHERE MAY BECOME TOO UNIFORMLY MOIST AND THE WINDS ALOFT TOO UNIDIRECTIONAL TO SUPPORT SEVERE WEATHER. THE MODELS SHOW THE TROUGH ALOFT FLATTENING OUT THURSDAY NIGHT SO THE ATMOSPHERE WILL BECOME A BIT LESS UNSTABLE. BUT...IT LOOKS LIKE THE TROUGH WILL REMAIN NORTHWEST OF KAUAI THROUGH EARLY NEXT WEEK SO SOME POSSIBILITY OF HEAVY RAIN WILL CONTINUE A WHILE LONGER. THE LONGER RANGE MODELS SUGGEST THAT TRADE WINDS MAY FINALLY RETURN NEXT TUESDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH THURSDAY AFTERNOON. && DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 3:41 PM HST | Special Marine Warning | HFO | 65 min | |
| Mar 21, 3:55 PM HST | Special Marine Warning | HFO | 51 min | |
| Mar 21, 3:56 PM HST | Winter Storm Warning | HFO | Hawaii | 15 hr |
| Mar 21, 5:34 PM HST | Special Marine Warning | HFO | 30 min | |
| Mar 22, 12:35 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 22, 3:25 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.